Statin-type cholesterol-lowering drugs have been on the market for more than 30 years. They remain incredibly controversial. Most physicians insist they protect the heart. Others believe they are overprescribed. Questions about side effects create confusion. For example, do statins cause transient global amnesia or other cognitive challenges?
Are Statin Side Effects All in Your Head?
At last count, 45 million people in the US take statins daily. Atorvastatin (Lipitor) is the number one most prescribed drug in the country. Let’s not forget simvastatin (Zocor), rosuvastatin (Crestor), pravastatin (Pravachol), pitavastatin (Livalo), fluvastatin (Lescol) and lovastatin (Mevacor).
The issue of statin side effects makes a lot of health care professionals uneasy. There are reports in the medical literature that suggest statins barely cause any side effects (European Journal of Preventive Cardiology, March 12, 2014).
Patient-reported adverse reactions are often attributed to psychosomatic complaints. That is to say, they are all in your head: imaginary. Definitely not real! Some doctors have suggested that patient advocates or health professionals who discuss statin side effects are guilty of fear mongering (JAMA Cardiology, June 26, 2019).
Could Statins Cause Transient Global Amnesia?
One reader shared this scary experience:
Q. A few years ago, I awoke and jumped in the shower. While I lathered up, I started reviewing my day’s upcoming activities, as I usually do. To my surprise, I couldn’t remember them. In fact, I didn’t even know my home phone number.
I called a friend to take me to the hospital, thinking that I was having a stroke. I couldn’t remember his phone number either, but I did know how to look it up.
Emergency room personnel gave me a battery of tests and admitted me. All was normal, and my memory came back perfectly after about six hours. I have not experienced transient global amnesia since. I was then and am still taking 20 mg atorvastatin daily.
A. In 2001, Dr. Duane Graveline wrote to us about his personal experience with two episodes of transient global amnesia (TGA). He had been taking atorvastatin (Lipitor) prior to each “attack.”
His description was quite similar to yours. Dr. Graveline shared his story on our website at this link. Dr. Graveline stated statins cause
Transient Global Amnesia:
“Transient global amnesia is the abrupt onset, within seconds, of the complete inability to formulate new memories. It is usually associated with retrograde loss of memory for months, years or decades into your past.
“In my first episode the amnesia lasted for 6 hours with retrograde loss for some 10 years into the past. I did not know my new wife (although we had been together 6 years), neither did I know my new home. I came to my senses in the emergency room listening to my wife tell me how her day and mine had gone. I was naturally amazed and quite anxious. As a family doctor with 23 years of experience, the first thing I thought about as a cause was the new medicine I was on. The neurologist said, however, that statins do not cause transient global amnesia (TGA).”
A year later Dr. Graveline went in for his NASA physical (he was a former physician astronaut). His doctors convinced him that he needed to go back on Lipitor.
Eight weeks later he had another TGA event:
“The following year my episode of transient global amnesia lasted for 12 hours, during which time I was a 13-year-old high school student with full recall for that particular day as to assignments, teachers, books, classmates, etc., but laughed hysterically when they told me I was married with children and a family doctor. I could not have doctored a mouse and knew nothing of marriage. I was 13 years old!”
Read the full story at this link.
Do Statins Cause Transient Global Amnesia?
Dr. Graveline believed statins cause transient global amnesia. He wrote a book about his experience: Lipitor: Thief of Memory. We also have heard from dozens of other readers who attribute their TGA events to statin use.
There has been surprisingly little research into this possible adverse reaction.
The FDA does require this advisory in the prescribing information:
“There have been rare postmarketing reports of cognitive impairment (e.g., memory loss, forgetfulness, amnesia, memory impairment, confusion) associated with statin use. These cognitive issues have been reported for all statins. The reports are generally nonserious, and reversible upon statin discontinuation, with variable times to symptom onset (1 day to years) and symptom resolution (median of 3 weeks).”
Study Rejects Idea that Statins Cause Transient Global Amnesia:
Even with the statement in the FDA-approved prescribing information, many doctors doubt that statins cause transient global amnesia.
“There was no evidence of adverse cognitive effects, including incidence of dementia, deterioration in global cognition, or specific cognitive domains associated with statin use in individuals aged ≥60 years. Future studies should examine this association in studies with longer follow-up periods.”
You can read more about Dr. Graveline’s story and other readers’ experiences with statins in our eGuide to Cholesterol Control & Heart Health. This online resource is available in the Health eGuides section.
You can also read much more about statin side effects in our book, Top Screwups. One poignant story describes Mike’s diagnosis of “probable Alzheimer’s disease.”
When he wrote to us, Mike was taking simvastatin. His recovery was nothing short of amazing. You will also read about Beatrice Golomb, MD, PhD. She has annoyed her colleagues by publishing her study: “Statin-Associated Adverse Cognitive Effects,” (Pharmacotherapy, July, 2009).
Share your own story about statins in the comment section below. If you have not experienced any adverse reactions, we would love to hear from you. If you think statins cause transient global amnesia or other cognitive complications, please share your story as well.